Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 9:34 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2022, 9:34 PM MDT (03:34 UTC)
- Expired
- Jul 1, 2022, 11:30 PM MDT
- In force
- 116 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM
The radar
The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4775 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WGUS55 KABQ 020334
FFWABQ
NMC033-047-020530-
/O.NEW.KABQ.FF.W.0039.220702T0334Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
934 PM MDT Fri Jul 1 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermit's Peak/Calf Canyon burn scar in...
Southwestern Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 1130 PM MDT.
* At 934 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Hermit's Peak/Calf
Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have fallen.
The expected rainfall rate is 0.25 to 0.75 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact drainages in and
around Gascon, Rociada, Mora, and potentially further south in the
Gallinas and Tecolote drainage basins. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Hermit's Peak/Calf Canyon Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of areas in and around the Hermit's Peak/Calf
Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Las Vegas, El Porvenir, Tierra Monte, Gascon, Montezuma, Sapello,
Ledoux, Morphy Lake State Park, Upper Colonias, San Ignacio in
Guadalupe County, Gallinas, Rociada, Mineral Hill, San Geronimo,
Manuelitas, San Pablo, South Carmen, Monte Aplanado and Lower
Colonias.
This includes the following highways...
State Road 94 between Mile Markers 1 and 15.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 10 and 21.
State Road 283 between Mile Markers 2 and 12...and
near Mile Marker 14.
State Road 65 between Mile Markers 2 and 14.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermit's Peak/Calf
Canyon fire burn area.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
3590 10523 3576 10524 3555 10525 3552 10545
3553 10561 3568 10566 3586 10559
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR
$$
242 follow-up statements
107
WGUS75 KABQ 020423
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1023 PM MDT Fri Jul 1 2022
NMC033-047-020530-
/O.CON.KABQ.FF.W.0039.000000T0000Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1023 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMIT'S PEAK/CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 1130 PM MDT THIS EVENING FOR SOUTHWESTERN
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 1023 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Hermit's Peak/Calf
Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have fallen.
The expected rainfall rate is up to 0.25 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact drainages in and
around Gascon, Rociada, Mora, and potentially further south in the
Gallinas and Tecolote drainage basins. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Hermit's Peak/Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Hermit's Peak/Calf
Canyon Burn Scar.
Some locations that will experience flash flooding include...
Las Vegas, El Porvenir, Tierra Monte, Gascon, Montezuma, Sapello,
Ledoux, Morphy Lake State Park, Upper Colonias, San Ignacio in
Guadalupe County, Gallinas, Rociada, Mineral Hill, San Geronimo,
Manuelitas, San Pablo, South Carmen, Monte Aplanado and Lower
Colonias.
This includes the following highways...
State Road 94 between Mile Markers 1 and 15.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 10 and 21.
State Road 283 between Mile Markers 2 and 12...and
near Mile Marker 14.
State Road 65 between Mile Markers 2 and 14.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermit's Peak/Calf
Canyon fire burn area.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
3590 10523 3576 10524 3555 10525 3552 10545
3553 10561 3568 10566 3586 10559
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25 INCHES IN 1 HOUR
$$
24062
WGUS75 KABQ 020522
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1122 PM MDT Fri Jul 1 2022
NMC033-047-020532-
/O.EXP.KABQ.FF.W.0039.000000T0000Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1122 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMIT'S PEAK/CALF CANYON BURN SCAR
WILL EXPIRE AT 1130 PM MDT THIS EVENING FOR SOUTHWESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
3590 10523 3576 10524 3555 10525 3552 10545
3553 10561 3568 10566 3586 10559
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:06 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 1, 9:06 PM MDT, 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 906 PM MDT Fri Jul 1 2022 .UPDATE... Evening convection is steadily tapering off, and this update is to expire the Flood Watch. Locally moderate to heavy rainfall still possible with a few cells over the western Jemez Mountains and Union County over the next 30 to 60 minutes. 24 && .PREV DISCUSSION...536 PM MDT Fri Jul 1 2022... .AVIATION... 00Z TAF CYCLE VFR conditions prevail and are forecast to persist except for brief MVFR conditions in SHRA/TSRA well into tonight. Thunderstorm impacts are likely again Saturday afternoon into the night, with impacts at west and central TAF sites, including KLVS. Least likely locations at KTCC and KROW. && .PREV DISCUSSION...208 PM MDT Fri Jul 1 2022... .SYNOPSIS... Moisture values will be trending up through the holiday weekend, leading to an active monsoon pattern. Daily rounds of scattered to numerous showers and thunderstorms will generally favor the east slopes of the central mountain chain and areas westward. Locally heavy rainfall will be a daily concern which may lead to flash flooding, especially on or near recent burn scars. A downtrend in storm coverage is possible late next week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... The monsoon moisture plume has shifted directly over our area and PWATs continue the uptrend, as does convective coverage of today's crop relative to yesterday. Due to above normal PWATs and slow storm motion, locally heavy rainfall amounts to near 2" are likely this afternoon/evening, especially across northeast NM including the Hermits Peak-Calf Canyon burn scar where recent radar estimates of 2.3" near Gascon may be resulting in flash flooding including dangerous debris flow. This active setup will continue in what should be a very similar day on Saturday, as the upper high has weakened and shifted east slightly to over eastern NM and the TX Panhandle. Later shifts will consider a Flash Flood watch for Saturday, especially for our fresh burn scars, but another issuance is looking likely at this time. The east central and southeast plains of NM will be mostly shut-down, except for isolated short- lived convection, due to the upper high overhead. Otherwise, below normal temperatures will continue across central and eastern NM due to added cloud cover and rain-cooling. 11 LONG TERM...(SUNDAY THROUGH FRIDAY)... By Sunday, the center of the H5 high remains to our east, centered near the Gulf Coast. Meanwhile, an upper-level closed low will be off the coast of WA/OR. This will keep southerly to southwesterly flow over NM which in turn keeps in a healthy stream of moisture across NM. PWATs across the area will be be well above an inch and will stay that way through the first half of next week as the aforementioned upper-level features only move slightly. This will result in an active monsoon pattern through the holiday weekend with daily rounds of showers and thunderstorms. Coverage each day will favor the east slopes of the central mountain chain and areas westward with more isolated coverage across the plains. Steering flow will generally track storms in a N/NE fashion, but with weak upper-level winds, look for occasional erratic motions or nearly stationary cells. While the specifics of the upper-air pattern Thursday onward are fuzzy, model consensus is redeveloping the H5 high over northern NM or perhaps over the Four Corners area. This would cut off the moisture plume, leading to a drying trend across the area. A reduction in storm coverage is likely with any convection needing to rely on recycled moisture underneath the high. Additionally, models are depicting an unseasonably strong H5 high that may strengthen to 601 or 602 dam. Despite any lingering moisture, thunderstorms may have a hard time developing with this ridiculous high nearby. But unfortunately, temperatures would have a much easier time trending up. 15 && .FIRE WEATHER... The monsoon moisture plume has shifted directly over the area and will result in robust rounds of wetting showers and storms through the weekend and into early next week, with daytime temperatures generally below normal. The threat for burn scar flooding is high each day going forward into at least early next week. Humidity recovery will be good to mostly excellent for the foreseeable future. Temperatures will trend up and chances for wetting storms will trend down from mid to late next week as a much stronger upper high builds over the region. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Jul 1, 4:11 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 1 N TIERRA MONTE 35.87N 105.35W
07/01/2022 MORA NM NWS EMPLOYEE
WATER AND DEBRIS OVER HIGHWAY 94. TIME
ESTIMATED.
&&
34Local storm report, Jul 1, 4:15 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 PM MDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 2 WSW TIERRA MONTE 35.85N 105.38W
07/01/2022 SAN MIGUEL NM PUBLIC
WIDESPREAD FLOODING OBSERVED ALONG HIGHWAY
105 APPROXIMATELY 1/2 MILE WEST OF 94
JUNCTION. DRAINAGES WELL OUT OF THEIR BANKS.
BARN FLOODED.
&&
34Local storm report, Jul 1, 4:25 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
425 PM MDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 1 NNE ROCIADA 35.85N 105.42W
07/01/2022 SAN MIGUEL NM DEPT OF HIGHWAYS
HIGHWAY 105 CLOSED AT MM 3.8 DUE TO FLASH
FLOODING.
&&
34Local storm report, Jul 1, 5:27 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLASH FLOOD SOUTH CARMEN 35.89N 105.34W
07/01/2022 MORA NM DEPT OF HIGHWAYS
HIGHWAY 94 CLOSED DUE TO FLOODING AT MILE
MARKER 12 (SOUTH CARMEN).
&&
34Local storm report, Jul 1, 7:22 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 NW ROCIADA 35.84N 105.43W
07/01/2022 SAN MIGUEL NM PUBLIC
WATER AND DEBRIS OVER COUNTY ROAD A4B.
&&
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:02 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 1, 6:33 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 1, 6:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jul 1, 7:24 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 3 hr |
| Jul 2, 2:18 AM MDT | Flood Watch | ABQ | Catron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more | 19 hr |
| Jul 2, 12:49 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jul 2, 1:14 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Jul 2, 2:22 PM MDT | Special Weather Statement | ABQ | Taos | 23 min |
| Jul 2, 5:19 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.